Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 188, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2004, 12:56 PM MDT for El Paso County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 12:56 PM MDT (18:56 UTC)
- Expired
- Aug 10, 2004, 2:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 101856 SVRPUB COC041-102000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1256 PM MDT TUE AUG 10 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 200 PM MDT. * AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ELLICOTT...OR 20 MILES EAST OF COLORADO SPRINGS...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRUCKTON BY 145 PM MDT. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3893 10448 3875 10462 3852 10408 3884 10404 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:19 AM MDT, 9 hours 37 minutes earlier.
Area forecast discussion, Aug 10, 3:19 AM MDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 319 AM MDT TUE AUG 10 2004 .SHORT TERM... (TODAY AND TONIGHT) ...SVR TSTM POTENTIAL CONTINUES ALONG I-25 AND SERN CO TDA/TNGT... ...HVY RAIN POTENTIAL ALSO EXISTS IN SERN CO THIS AFTN/EVE... CURRENTLY...DECAYING MCS HAS EXITED SERN CO AND MOVING THROUGH THE CNTRL PLAINS. THE SKY HAS ALMOST CLEARED ACROSS THE CWA...EXCEPT FOR SOME STRATUS/FOG DEVELOPING AROUND THE PALMER DVD AND EXTREME SERN CO. GRANADA WIND PROFILER HAS SHOWN SELY RETURN FLOW(WINDS VEERING) ALREADY COMMENCING ACROSS SERN CO...SO SFC FRONTAL BOUNDARY SHOULD BE SOMEWHERE JUST N OF THE CWA...BUT STILL CONTAMINATED BY OLD CONVECTIVE PRECIPITATION BOUNDARIES. KLIC AND KITR ARE ALREADY OUT OF THE S. THERE ARE LIKELY OLD BOUNDARIES STILL OCCURRING IN PART OF SERN CO. WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING A SERIES OF WEAK LAYERED SHORTWAVE TROUGHS RACING OUT OF THE PACIFIC NW WITH THE NEXT ONE OVER SWRN WY AND ANOTHER ON ITS HEELS. LOW LEVEL MOISTURE STILL IN PLACE ACROSS SERN CO WITH DEW POINTS IN THE 50S TO LOWER 60S. SOME MOISTURE(I.E. DEW POINTS IN THE 40S) HAS MOVED INTO THE SAN LUIS VALLEY...BUT IS LIKELY PRETTY SHALLOW WITH DEW POINTS IN THE 20S AT HIGHER ELEVATIONS PER RAWS AND DOT AWOS OBS. TDA THROUGH THIS EVE...MOST SHORT RANGE AND MESO-SCALE MODELS DEPICTING NEARLY THE SAME PATTERN AS YESTERDAY. WITH PLENTY OF SUNSHINE THIS MORNING...SFC TEMPS WILL START TO HEAT UP AND THE AIR MASS DESTABLIZING. SFC DEW POINTS WILL PROBABLY ONLY FALL AROUND THE CONTDVD AND SAN LUIS VALLEY DUE TO MIXING. 06Z/10 6KM FCAMMS MODEL DATA PROJECTED CAPE VALUES OF 1500-3500 J/KG AND LIFTED INDICES OF -4C TO -8C ACROSS SERN CO LATER THIS AFTN/EVE. SFC BOUNDARY SHOULD BE SOMEWHERE AROUND THE PALMER DVD TO KLAA THIS AFTN AND RACE SWD AS TSTM OUTFLOW BOUNDARIES DRIVE IT TOWARDS THE MTS. COULD SEE 2 AREAS OF ISOLD-SCT TSTM DEVELOPMENT THIS AFTN. THE FIRST OVER THE ERN MTS...DRIFTING E-SEWD...AND THE SECOND FORMING ALONG THE AFOREMENTIONED SFC BOUNDARY. ALSO...ANY OLD OUTFLOW BOUNDARIES ACROSS LAS ANIMAS/BACA COUNTIES COULD BE FOCAL POINTS. H3-H2 POT VORT/SHORTWAVE TROUGH COULD PROVIDE CONVECTION ENHANCEMENT TO STRENGTHEN TSTM INTENSITY. LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT WITH THE POTENTIAL FOR MORE DEVASTATING HAILSTORMS. 0-6KM SHEAR VALUES OF 45-55KTS WILL BE JUXTAPOSED WITH THE LOW LEVEL CONVERGENCE...WHICH WOULD PROMOTE THE POTENTIAL FOR SUPERCELL TSTMS. WE COULD SEE A FEW TORNADOES TOO ON THE NORTH SIDE OF THE FRONTAL BOUNDARY (AND TSTM OUTFLOW BOUNDARIES) WHERE THE LCLS WILL BE LOWER. BESIDES THE SEVERE TSTM POTENTIAL...THERE IS A HEAVY RAIN POTENTIAL AGAIN. H7-H5 SPECIFIC HUMIDITY VALUES ARE RUNNING 5-6 G/KG PER THE FCAMMS MODEL. PRECIPITABLE WATER INDICES ARE 1.00-1.40 INCHES ACROSS SERN CO. YESTERDAY WE WERE GETTING 1.00 INCH PER 30 MINUTE RAINFALL RATES. THE SCT TSTM ACTIVITY IN THE AFTN WILL LIKELY BE THE BEGINNING OF ANOTHER MCS AND SHOULD BE OUT OF SERN CO AFTER MIDNIGHT. HOWEVER...WITH TSTM OUTFLOW BOUNDARIES...SOME CAPE/INSTABILITY...AND UPSLOPE FLOW FROM TSTM OUTFLOW TERRAIN INTERACTION...WILL HOLD ONTO LOW POPS AFTER MIDNIGHT IN SERN CO. WILL GO WITH A FLASH FLOOD WATCH FOR THE I-25 CORRIDOR AND SERN CO PLAINS THIS AFTN/EVE GIVEN THE POTENTIAL AND ANTECEDENT CONDITIONS. OVERNIGHT...SFC-H75 MOISTEN UP CONSIDERABLY PER THE 6KM FCAMMS DATA AND OTHER MESO-SCALE MODELS...SO IFR/MVFR STRATUS AND FOG SHOULD DEVELOP ALONG THE ERN MTS AND ADJACENT PLAINS. METZE .LONG TERM... (WEDNESDAY THROUGH TUESDAY) BIGGEST CHALLENGE IS POPS AND TEMPS FOR WEDNESDAY. MODELS STILL DROPPING THE COLD FRONT DOWN THE EASTERN PLAINS TUESDAY NIGHT WITH A FAIRLY TIGHT GRADIENT BEHIND IT THAT DECREASES DURING THE DAY AS THE SURFACE HIGH BUILDS IN. WIND COMPONENT WILL REMAIN EAST TO SOUTHEAST. ONE WOULD THINK THAT THE EASTERN PLAINS WOULD BE MORE STABLE IN THE COOLER AIR ON WEDNESDAY WITH LESS ORGANIZED CONVECTION. HOWEVER WE NEVER TRUST NORTHWEST FLOW AND STILL THINK LOW SCATTERED POPS ARE THE BEST BET. KEPT LOW SCATTERED POPS IN THROUGH THURSDAY AND FRIDAY AS NORTHWEST FLOW CONTINUES AND SURFACE DEWPOINT STILL IN THE 50S DURING THE DAY. THURSDAY A JET MAX TRAVERSES THE CWFA LATE IN THE DAY AND WILL HELP DESTABILIZE THINGS. LOW LEVEL MOISTURE STAYS IN PLACE ON FRIDAY WITH SHORT WAVES EMBEDDED IN NORTHWEST FLOW. IN THE WEST WARM AND DRY WEATHER CONTINUES BUT MAINTAINED THE ISOLATED POPS OVER THE MOUNTAINS AND HIGH VALLEYS. LOOKS LIKE THE BEST CHANCE FOR PRECIP IN THE WEST WILL BE SATURDAY BUT THE OPPORTUNITY WILL BE SHORT LIVED AND MOST OF THE MOISTURE WILL BE MID AND UPPER LEVELS. THE PATTERN DOESNT CHANGE MUCH THROUGH TUESDAY AND FOR THE MOST PART LEFT THE INHERITED GRIDS ALONE BEYOND SATURDAY EXCEPT FOR ADDING THE NEW DAY 7. -FORTUNE- && .PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THIS AFTERNOON AND EVENING. &&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT TUE AUG 10 2004 COZ058>089-093>099-111600- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1137 AM MDT TUE AUG 10 2004 ...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... ...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA... LAMAR...AND SPRINGFIELD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN 1 PM AND 9 PM.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 84 min |
| Aug 9, 6:25 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 65 min |
| Aug 9, 6:34 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 56 min |
| Aug 9, 6:52 PM MDT | Flash Flood Warning | PUB | Pueblo | 113 min |
| Aug 9, 7:00 PM MDT | Tornado Warning | PUB | El Paso | 60 min |
| Aug 9, 7:18 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 87 min |
| Aug 9, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 89 min |
| Aug 9, 7:55 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 65 min |
| Aug 9, 7:59 PM MDT | Tornado Warning | PUB | El Paso | 61 min |
| Aug 9, 8:27 PM MDT | Tornado Warning | PUB | Crowley, Pueblo | 63 min |
| Aug 9, 8:28 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 92 min |
| Aug 9, 9:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
| Aug 9, 9:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 65 min |
| Aug 9, 10:11 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Aug 9, 10:23 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 67 min |
| Aug 10, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 60 min |
| Aug 10, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 91 min |
| Aug 10, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 83 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.